Alert archive / West Virginia / Tornado Warnings in 2019

Tornado Warning 7, NWS Charleston, WV

May 23, 2019Fayette County, West Virginia

NWS Charleston, WV issued this tornado warning at May 23, 2019, 8:53 PM EDT for Fayette County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2019, 8:53 PM EDT (00:53 UTC)
Expired
May 23, 2019, 9:30 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 83 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

939 
WFUS51 KRLX 240053
TORRLX
WVC019-240130-
/O.NEW.KRLX.TO.W.0007.190524T0053Z-190524T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
853 PM EDT Thu May 23 2019

The National Weather Service in Charleston West Virginia has issued a

* Tornado Warning for...
  Southeastern Fayette County in southeastern West Virginia...

* Until 930 PM EDT.
    
* At 852 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Babcock State Park, moving southeast at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Rainelle around 910 PM EDT.

Other locations impacted by this tornadic thunderstorm include Meadow
Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3805 8104 3812 8094 3808 8088 3808 8089
      3806 8087 3805 8082 3804 8083 3803 8082
      3802 8080 3800 8079 3798 8077 3795 8081
      3787 8075 3787 8081 3784 8089
TIME...MOT...LOC 0052Z 314DEG 28KT 3800 8095 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

HART
2 follow-up statements
288 
WWUS51 KRLX 240107
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
907 PM EDT Thu May 23 2019

WVC019-240130-
/O.CON.KRLX.TO.W.0007.000000T0000Z-190524T0130Z/
Fayette WV-
907 PM EDT Thu May 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
SOUTHEASTERN FAYETTE COUNTY...
    
At 906 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Rainelle, moving southeast at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Rainelle around 910 PM EDT.

Other locations impacted by this tornadic thunderstorm include Meadow
Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3792 8092 3794 8091 3799 8091 3802 8088
      3802 8086 3801 8084 3802 8080 3800 8079
      3798 8077 3795 8081 3787 8075 3787 8081
      3784 8089
TIME...MOT...LOC 0106Z 316DEG 28KT 3795 8086 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

HART
868 
WWUS51 KRLX 240122
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
922 PM EDT Thu May 23 2019

WVC019-240132-
/O.EXP.KRLX.TO.W.0007.000000T0000Z-190524T0130Z/
Fayette WV-
922 PM EDT Thu May 23 2019

...THE TORNADO WARNING FOR SOUTHEASTERN FAYETTE COUNTY WILL EXPIRE AT
930 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.

LAT...LON 3792 8092 3794 8091 3799 8091 3802 8088
      3802 8086 3801 8084 3802 8080 3800 8079
      3798 8077 3795 8081 3787 8075 3787 8081
      3784 8089
TIME...MOT...LOC 0122Z 314DEG 28KT 3787 8076 

$$

HART

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at May 23, 8:06 PM EDT, 47 minutes earlier.

Area forecast discussion, May 23, 8:06 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
806 PM EDT Thu May 23 2019

.SYNOPSIS...
A cold front reaches northern portions of southeast OH and WV
early tonight. Front pushes south Friday. Warm, humid conditions
continue over the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 555 PM Thursday...

A Severe thunderstorm watch is now in effect for northeast KY,
southeast OH, and most of WV until midnight.

As of 516 PM Thursday...

Update package to better represent convective initiation across
southeast OH, and ongoing convection across northeast KY, moving
east, while removing convection elsewhere. Models show
different solutions on the position of convection but they all
indicate conditions are favorable for thunderstorms through at
least 03Z tonight. Good confidence obtained by pattern
recognition and parameter evaluation.

Introduced clear skies, gradually clouding up nearby
convection as it approaches and develop over the area. Coded
small hail and gusty winds within thunderstorms this afternoon
and evening.

Rest of forecast remains on track.

As of 1259 PM Thursday...

Latest radar mosaic shows a ne-sw oriented line of showers and
thunderstorms continues to push east across portions of the
region. In the rain-cooled air, temperatures were currently in
the low to mid 70s with readings in the upper 70s to near 80
elsewhere.

Am concerned about the amount of severe weather that we could
see this afternoon and evening. Airmass is quite worked over.
Mesoscale models suggest the airmass will remover somewhat.
However, do not think we will see the large CAPE numbers that
were previously advertised.

Because we have been advertising severe thunderstorms in the
forecast today, am not planning on removing the mention of severe
storms. However, will trim back the mention to the SLGT risk
area.

With that being said, still feel that additional showers and
storms will redevelop along and ahead of a cold front which is
expected to push south across the area tonight. Precipitation
chances will end as the boundary pushes south. Current thinking
is that the front will be across our far southern counties by
morning.

On Friday, any precipitation chances should be limited to our
southern counties which should be closest to the front.

Latest blend of model guidance is fairly close to previous
MinT/MaxT numbers.  So only plan to make minor tweaks.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 240 PM Thursday...

Hot, humid, summer-like conditions continue through the weekend.
Surface high pressure builds to the north and into Appalachia
through early Saturday, but its residency is short lived. It may
have enough influence to allow for some decoupling Saturday
morning and somewhat cooler surface temperatures to be realized
in sheltered valleys.

By early Saturday, an upper level ridge axis briefly centers
over the area with mostly sunny skies. It shifts eastward
through the day, introducing mainly diurnally-driven showers
across the region. Current indications are that a mid-level cap
would limit convection, but enough uncertainty exists with the
extent of the mid-level warm nose, so SPC has placed a marginal
risk for severe storms across the north where the warm nose
would be most muted. Without this cap, ample instability and
favorable wind fields exist for sustained thunderstorm
development.

Sunday, a weak northern stream trough skirts across the Great
Lakes. This introduces more widespread shower and storm chances
along a cold front that will slowly, weakly sag south into the
Ohio Valley. This will provide the focus for thunderstorm
activity as it drops south into our area. Best chances for
showers and storms exist across the northern half of the area.

Both days feature a well mixed boundary layer, so gusts in the
teens (slightly stronger across mountains) are possible during
the afternoon each day this weekend regardless of precipitation
chances. Although surface dew points don't decrease much with
Sunday's weak system, the upper levels briefly clear out moisture
with stronger flow aloft transporting in drier air aloft.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 255 PM Thursday...

The summer-like pattern holds through the long term period with
ridging progged to persist across the South through much of next
week. Warm, moist air will continue to transport into the area
under the influence of deep southwest flow, however models at
this point have been relatively dry with activity focuses across
the north. Do still expect diurnally driven cloud, shower, and
perhaps storm activity at least when weak northern stream
troughs briefly shunt the ridge south. Our best chances for a
dry day exist on Tuesday, coincident with temperatures reaching
into the low-90's. Models hint at a stronger trough moving in at
the very end of the long term period which would bring an
airmass change should it make it into the area.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 755 PM Thursday...

Widespread VFR conditions will prevail through midnight, outside
of brief periods of IFR visibilities, damaging winds, frequent
lightning and large hail. Isolated to scattered thunderstorms will
continue to move east across southeast OH and central WV this
evening. Gusty southwest winds will decrease and become
westerly or even northwesterly overnight.  Expect a cold front
to push south overnight keeping showers across the southern
third of the area by 12Z Friday.

Overnight, models suggest a development of an MVFR ceilings over
areas that received rainfall across central portions of our
forecast area and along the central and southern mountains.
Added IFR ceilings due to mountain obscuration, likely to affect
BKW and vicinity from 09Z to 12Z Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Development of MVFR/IFR ceilings tonight
may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 05/24/19
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    H
HTS CONSISTENCY  H    H    H    H    H    M    L    L    L    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  M    M    M    L    M    M    L    L    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    M    M    M    H    H    H    H
CKB CONSISTENCY  H    M    H    H    M    M    M    M    M    M    H    H

AFTER 00Z SATURDAY...
Widespread IFR conditions are not expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/MC
NEAR TERM...JSH/ARJ
SHORT TERM...MC
LONG TERM...MC
AVIATION...ARJ
Hazardous weather outlook, May 23, 6:59 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
659 PM EDT Thu May 23 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-242300-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-
659 PM EDT Thu May 23 2019

...SEVERE THUNDERSTORM WATCH 222 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe thunderstorms Saturday afternoon
and evening. The greatest threat with any severe storms will be
strong to damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024>026-033-034-515>526-242300-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
659 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 23, 7:42 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
742 PM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             ELKVIEW                 38.43N  81.47W
05/23/2019  M2.50 INCH       KANAWHA            WV   TRAINED SPOTTER

&&

EVENT NUMBER RLX1901580

SL
Local storm report, May 23, 8:15 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
815 PM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FUNNEL CLOUD     3 NE CHARLESTON         38.38N  81.60W
05/23/2019                   KANAWHA            WV   ASOS

            FUNNEL CLOUD ABOUT 8 MILES EAST OF YEAGER AIRPORT.
            ROTATING CLOUD AS WELL.

&&

EVENT NUMBER RLX1901581

ROCHE
Special weather statement, May 23, 8:16 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
816 PM EDT Thu May 23 2019

WVZ032-040-240045-
Barbour-Taylor-
816 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT TAYLOR AND NORTHEASTERN BARBOUR
COUNTIES...

At 816 PM EDT, a strong thunderstorm was located over Pleasant
Valley, or over Fairmont, moving southeast at 50 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Grafton, Valley Falls, Tygart Lake State Park, Thornton, Knottsville,
McGee and Nestorville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3913 7984 3911 7983 3937 8020 3939 8020
      3941 8011 3939 8009 3940 8003 3942 8000
      3945 7994 3944 7990 3930 7989 3929 7986
      3924 7985 3923 7981
TIME...MOT...LOC 0016Z 306DEG 43KT 3946 8015

14
Local storm report, May 23, 8:37 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
837 PM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             ANSTED                  38.14N  81.10W
05/23/2019  M1.00 INCH       FAYETTE            WV   BROADCAST MEDIA

&&

EVENT NUMBER RLX1901583

HART
Local storm report, May 23, 8:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
841 PM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             HICO                    38.12N  81.01W
05/23/2019  E1.00 INCH       FAYETTE            WV   BROADCAST MEDIA

&&

EVENT NUMBER RLX1901584

HART
Local storm report, May 23, 8:53 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
853 PM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             COTTAGEVILLE            38.87N  81.82W
05/23/2019  E1.75 INCH       JACKSON            WV   BROADCAST MEDIA

            GOLF BALL SIZED HAIL REPORTED BY BROADCAST AND SOCIAL
            MEDIA.

&&

EVENT NUMBER RLX1901586

JS

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:07 PM EDTTornado WarningRLXClay, Jackson, Kanawha, Roane38 min
May 23, 8:16 PM EDTSpecial Weather StatementRLXTaylor29 min
May 23, 8:25 PM EDTSevere Thunderstorm WarningRLXFayette50 min
May 23, 8:55 PM EDTSpecial Weather StatementRLXClay, Nicholas50 min

Nearby

Tornado Warnings in West Virginia, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.